Steroid-induced osteoporosis.

Abstract

Prolonged administration of glucocorticoids causes accelerated loss of bone, which leads to osteopenia and an increased incidence of fractures. The clinical presentation of cortisol excess is one of progressive demineralization, primarily of trabecular bone, resulting in fractures of the vertebral bodies and ribs. Bone dissolution is greatest during the initiation of steroid therapy and can result in the loss of up to 20 per cent of trabecular bone in the first year. Bone loss slows with prolonged therapy; cortical bone is relatively spared so that appendicular skeleton fractures are not typically a part of this syndrome. The rate of bone loss is greatest in those individuals who have high bone remodeling rates. Histologically, one finds decreased trabecular volume and increased bone resorption with an increase in osteoclast number and activity, along with decreased bone formation and mineralization rate. Adjuvant medical therapies that block accelerated bone resorption may protect against steroid-induced osteoporosis.

Statistics

0200400600800'95'98'01'04'07'10'13'16
Citations per Year

998 Citations

Semantic Scholar estimates that this publication has 998 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Bockman1990SteroidinducedO, title={Steroid-induced osteoporosis.}, author={Richard S. Bockman and Stuart A Weinerman}, journal={The Orthopedic clinics of North America}, year={1990}, volume={21 1}, pages={97-107} }